A small study carried out by researchers from Imperial College London has found that many health professionals over-estimate the risk of a child dying from a fatal food allergy reaction, which may in turn increase patient and carer anxiety.
Groups of 30 people – in each of the health professional categories of school first aiders, community pharmacists and GP practice nurses – took part in a cross-sectional survey where risk was scored using a risk ladder. Across all three groups, the over-estimation was over 13-fold.
The practical skills of the participants were assessed using a simulated anaphylaxis scenario. While most of the study group previously said they were very confident in using an adrenaline auto–injector such as EpiPen, when assessed it was found most could not correctly administer the treatment.
One in three school first aiders were unable to correctly use the device, more than eight in ten GP nurses used the device incorrectly, along with three in five pharmacists.
The most common mistake was to not hold the device in place for five seconds – the time needed for the adrenaline to move into the thigh muscle. Other mistakes included not removing the safety cap or trying to inject the wrong end into the leg. Some people would have accidently injected themselves.
Although the study was small, the authors conclude all professionals who may need to treat severe allergies should have mandatory training, and practise with trainer devices on a regular basis.
Reference: Hanna et al. 2016 Journal of Allergy and Clinical Immunology. Vol 46(12) Pp. 1588-1595. DOI: 10.1111/cea.12846
For additional reporting see the Imperial College London website.